Virginia, 2015

Heavy Rain in Virginia, July 2, 2015

July 2, 2015 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm in advance of a cold front produced heavy rain across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm in advance of a cold front produced heavy rain across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 3:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 3:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT THU JUL 2 2015

.SYNOPSIS...
UNSETTLED WEATHER CONDITIONS WILL PREVAIL THROUGH THE HOLIDAY
WEEKEND AS A STATIONARY BOUNDARY LOCATES OVER THE REGION.
DAY TIME TEMPERATURES WILL BE SLIGHTLY BELOW TO NEAR NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST REGIONAL RADAR MOSAIC DEPICTS SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG A STATIONARY BOUNDARY OVER THE
LOCAL AREA. ANOTHER AREA OF SHOWERS ASSOCIATED WITH A MID LEVEL
SHORTWAVE WAS MOVING INTO THE PIEDMONT AS OF THIS WRITING.
WARM/MOIST AIRMASS IS IN PLACE OVER THE REGION...WITH PWATS CLIMBING
TOWARD 2 INCHES (+2 STD DEV) AND DEWPOINTS IN THE 70S. EXPECT
ACTIVITY TO CONTINUE TO INCREASE THRU THE REMAINDER OF THE AFTERNOON
AS SHORTWAVE ENERGY AND INCREASING WINDS ALOFT PROVIDE FORCING FOR
ASCENT ALONG THE BOUNDARY. HAVE INCREASED POPS LATE THIS AFTERNOON
INTO THE EVENING HOURS TO CATEGORICAL ACROSS THE SRN HALF OF THE
FORECAST AREA. THE MAIN THREAT WILL BE MODERATE TO HEAVY RAINFALL
DUE TO THE ANOMALOUSLY MOIST AIRMASS. CORFIDI VECTORS AND STORM
MOTION SUGGEST THAT STORMS WILL HAVE GOOD FORWARD
PROPAGATION...LIMITING TRAINING CELLS. FFG ALSO RANGES FROM 2-4
INCHES...SO NOT WATCH IS PLANNED ATTM. A MARGINAL RISK FOR SEVERE
WEATHER EXISTS OVER THE REGION...SOUTH OF THE BOUNDARY THIS EVENING.
WEAK LOW-LEVEL AND DEEP SHEAR IS FORECAST OVER THE REGION...BUT
DEEP/RICH MOISTURE COULD CONTRIBUTE TO POTENTIAL FOR WATER LOADING
IN DOWNDRAFTS...MAKING STRONG GUSTY WINDS POSSIBLE. QPF AMOUNTS WILL
RANGE FROM ONE HALF TO ONE INCH RICHMOND SWD...AND LESS THAN HALF AN
INCH NORTH. THIS MATCHES WELL WITH SREF/WPC GUIDANCE.

ANOTHER COMPLEX FORECAST OVER THE KY/TN VALLEYS TONIGHT...PUSHING
EWD THRU THE OVERNIGHT AREAS. MEANWHILE...PRECIP CHANCES EXPECTED
TO PERSIST ALONG THE COAST LATE TONIGHT. THE COMPLEX IS EXPECTED
TO DISSIPATE SOMEWHAT AS IT MOVES OVER THE PIEDMONT AND SRN VA
EARLY FRI MORNING. LOWS TONIGHT IN THE UPPER 60S TO LOW 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
UNSETTLED WEATHER CONTINUES THRU THE SHORT TERM PERIOD AS THE
SURFACE FRONT REMAINS OVER THE MID-ATLANTIC REGION. SHORTWAVE
ENERGY DROPS OVER THE MIDWEST FRI MORNING...TRACKING EWD OVER THE
OH VALLEY FRI AFTERNOON. ASSOCIATED SFC LOW PROGGED TO TRACK EWD
ALONG THE STALLED BOUNDARY...LOCATING OVER THE CENTRAL
APPALACHIANS LATE FRI. A SECONDARY AREA OF LOW PRESSURE LOCATES
OVER CENTRAL NC FRI AFTERNOON. STRONGEST MOISTURE FLUX REMAINS
ACROSS NC...BUT PWATS PROGGED TO REMAIN +2 STD DEV OVER THE LOCAL
AREA. THE RESULT WILL BE ADDITIONAL WIDESPREAD SHOWERS FRI
AFTERNOON AND EVENING. SOME OF THE SHOWERS WILL BE HEAVY AT TIMES.
WILL MAINTAIN A CHANCE FOR THUNDER AS SREF AND NAM GUIDANCE
MAINTAIN MODEST INSTABILITY. DEEP LAYER SWLY FLOW PERSISTS FRI
NIGHT AS SHORTWAVE ENERGY LIFTS ALONG THE OH VALLEY. MAY SEE A
BREAK IN THE PRECIP LATE FRI NIGHT...BUT WILL MAINTAIN SOLID
CHANCE POPS DUE TO THE AIRMASS AND AVAILABLE ENERGY. TROUGH AXIS
LOCATES OVER THE MID-ATLANTIC REGION SAT AS THE SFC LOW RE-
ORGANIZES OVER THE REGION. BEST CHANCES (CHANCE POPS) WILL BE
ALONG THE COAST AS LOW-MID LEVEL FLOW BECOMES WLY. BAGGY TROUGH
REMAINS OVER THE SERN CONUS SUN AS THE FRONT SLOWLY SAGS SWD. THE
RESULT WILL BE ADDITIONAL CHANCES FOR SHOWERS/THUNDERSTORMS SUN
AFTERNOON ACROSS THE SRN AND SERN ZONES. FARTHER NORTH...HIGH
PRESSURE AND DRYING CONDITIONS WILL LIMIT POPS TO SLIGHT CHANCE.

HIGH TEMPS WILL GENERALLY BE IN THE UPPER 70S NORTH TO MID 85 SOUTH
FRI AND SAT...WARMING INTO MID-UPPER 80S SUN WITH LESS PRECIP AND
CLOUD COVER. COOLER ALONG THE COAST. LOWS GENERALLY IN THE UPPER
60S TO LOW 70S.

STORM TOTAL QPF AMOUNTS EXPECTED TO RANGE FROM ONE TO TWO INCHES
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THIS IS IN LINE WITH
WPC/SREF QPF AMOUNTS. FLOOD WATCH HEADLINES FOR SAT WILL BE
DEPENDENT ON HOW MUCH RAINFALL THE AREA EXPERIENCE OVERNIGHT
TONIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MEDIUM RANGE PERIOD IS CHARACTERIZED BY CONTINUED LOW AMPLITUDE
UPPER TROUGHING OVER THE EASTERN CONUS. EXPECT THAT WITH OCCASIONAL
UPPER DISTURBANCES/PERTURBATIONS PUSHING ACROSS THE REGION, AND WITH
WEAK SFC TROUGH ALONG THE SE COAST THROUGH MUCH OF THE PERIOD, OUR
CURRENT PATTERN OF MAINLY DIURNALLY DRIVEN SHOWERS/STORMS WILL
CONTINUE THROUGH MUCH OF THE FIRST HALF OF NEXT WEEK. HAVE KEPT POPS
IN THE CHC RANGE BY DAY, SLIGHT CHC OR LESS OVERNIGHT. HIGHEST POPS
IN THE PERIOD ARE ON MONDAY WITH QUICK MOVING UPPER SHORTWAVE
PINWHEELING ACROSS THE AREA MONDAY AND MONDAY NIGHT PER BOTH THE
12Z/02 ECMWF AND GFS. FORECAST PW VALUES WILL ALSO REMAIN HIGH
THROUGH THE PERIOD...LINGERING AROUND +2 S.D. ABOVE NORMAL.
ACCORDINGLY, WE'LL NEED TO BE ON GUARD FOR HEAVY RAINFALL WITH
SHOWERS THROUGH THE PERIOD. ADDITIONALLY, WITH THIS INCREASED
HUMIDITY/DEWPOINTS THROUGH THE PERIOD, TOOK A DEGREE OR TWO OFF HIGH
TEMPS MON-WED...GENERALLY FAVORING A TYPICAL MID-JULY
WARM/MODERATELY HUMID SET UP ACROSS THE AREA THROUGH MUCH OF NEXT
WEEK.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WEAK FRONTAL BOUNDARY NOW PUSHING THROUGH CENTRAL VA...WITH
SCATTERED SHOWERS/ISOLATED TSTMS. KSBY HAD TSTMS EARLIER...APPEARS
MORE STABLE UP THAT WAY FOR THE REST OF TODAY/TONIGHT SO WILL KEEP
TSTMS OUT OF THE SBY TAF. ELSEWHERE...SFC FRONT CONTINUES TO DROP
SOUTH THROUGH TONIGHT AND STALL IN FAR SOUTHERN/NORTHERN NC ON
FRI. HAVE GENLY HIT THE LATE AFTN/EVENING TIMEFRAME FOR SHOWERS/TSTMS
AT THE REST OF THE TERMINALS...WITH CIGS LOWERING TO LOW END
MVFR/IFR AFTER 06Z.

THE FNTL BNDRY RMNS OVER MAINLY SOUTHERN VA/NE NC THROUGH THE
WEEKEND WITH CONTINUED CHANCES FOR SHRAS/TSTMS...ESP FRI AFTN/FRI
NGT. HIGHEST CHC FOR MORE SHOWERS/TSTMS BECOMES CONFINED MAINLY TO
SOUTHERN 1/2 OF THE AREA SAT. FRONT LIFTS BACK N ON SUN WITH CONTINUED
CHC FOR SHOWERS/TSTMS...BUT MAINLY VFR CONDS ARE EXPECTED OUTSIDE
OF PCPN.

&&

.MARINE...
UNSETTLED WX CONDITIONS CONTINUE OVER THE WATERS OVER THE
HOLIDAY WEEKEND, AS WK FRONTAL BOUNDARY OVER THE AREA WILL REMAIN NEARLY
STATIONARY OVER THE REGION INTO SAT OVER THE SOUTHERN WATERS. SW
WINDS 10 KT OR LESS S OF THE BOUNDARY...VRB/N-NE WINDS 10 KT OR LESS
ALONG AND NORTH OF THE BOUNDARY. WAVES IN THE BAY AVG 1-2 FT AND
SEAS ON THE COASTAL WATERS AVG 2-4 FT FRI INTO THE WEEKEND WITH SUB-
SCA CONDS TO PERSIST THROUGH THE WEEKEND. THE STALLED FRONT WILL
ALSO RESULT IN SEVERAL EPISODES OF SHRAS/TSTMS INTO SUN. GUSTY
WINDS/HEAVY RAIN WILL BE POSSIBLE IN ANY STORMS THE NEXT FEW DAYS.

&&

.CLIMATE...
JUNE 2015 CLIMATE:

AT NORFOLK:
*AVG TEMPERATURE OF 78.7 F RANKS AS THE 7TH WARMEST ON RECORD.
*TOTAL PRECIPITATION OF 8.34" RANKS AS 5TH WETTEST ON RECORD.

AT RICHMOND:
*AVG TEMPERATURE OF 77.92 F RANKS AS THE 8TH WARMEST ON RECORD.

PRECIPITATION TOTAL OF 6.05" DID NOT ATTAIN A TOP 10 RANKING AT
RIC AIRPORT...BUT MANY LOCATIONS IN THE METRO AREA...RECEIVED IN
EXCESS OF 10.00 INCHES FOR THE MONTH.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAS/SAM
NEAR TERM...SAM
SHORT TERM...MAS/SAM
LONG TERM...MAM
AVIATION...ALB/LKB
MARINE...MAM
CLIMATE...
Hazardous weather outlook, Jul 2, 4:39 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT THU JUL 2 2015

NCZ012>017-030>032-102-VAZ060-065>068-079>084-086>090-092-093-
095>100-513>516-523>525-032145-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-WESTERN HENRICO-
EASTERN HENRICO-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
539 PM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING MODERATE TO HEAVY RAIN ACROSS
THE REGION TONIGHT...WITH MINOR FLOODING POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY INTO FRIDAY
NIGHT...WHICH MAY PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-061-062-064-069-075>078-085-509>512-517>522-032145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-POWHATAN-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-
539 PM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY INTO FRIDAY
NIGHT...WHICH MAY PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 3:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT THU JUL 2 2015

VAZ084-089-090-093-096-523>525-022145-
ISLE OF WIGHT-YORK-YORK-NEWPORT NEWS-SUFFOLK-JAMES
CITY-HAMPTON/POQUOSON-GLOUCESTER-SURRY-JAMES
CITY-GLOUCESTER-SURRY-SUFFOLK-HAMPTON/POQUOSON-
454 PM EDT THU JUL 2 2015

...A LINE OF THUNDERSTORMS WILL EFFECT THE MIDDLE PENINSULA...

AT 452 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WICOMICO TO SURRY...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS. THE RUNOFF FROM THE RAINFALL WILL RESULT IN PONDING OF WATER
ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

THESE STORMS WILL BE NEAR...

NEWPORT NEWS...VIRGINIA INSTITUTE FOR MARINE SCIENCES...GLOUCESTER
POINT...ACHILLES AND WICOMICO AROUND 500 PM EDT.  SEAFORD AROUND 505
PM EDT. SMITHFIELD AND FORT EUSTIS AROUND 520 PM EDT.  DENBIGH AND
GRAND VIEW AROUND 525 PM EDT.  PATRICK HENRY FIELD AND RESCUE AROUND
530 PM EDT.  CHRISTOPHER NEWPORT UNIVERSITY AND BEACONSDALE AROUND
535 PM EDT.  NORTHAMPTON AROUND 540 PM EDT.  HAMPTON
UNIVERSITY...LANGLEY AFB...SUFFOLK AND FORT MONROE AROUND 545 PM EDT.

LAT...LON 3700 7630 3700 7631 3701 7631 3703 7630
      3691 7648 3695 7651 3691 7650 3691 7651
      3715 7685 3721 7673 3719 7676 3717 7678
      3714 7673 3715 7672 3722 7673 3735 7648
      3731 7639 3715 7641 3717 7635 3708 7627
TIME...MOT...LOC 2052Z 297DEG 27KT 3730 7650 3716 7685

44
Special weather statement, Jul 2, 4:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
532 PM EDT THU JUL 2 2015

VAZ081>083-089-090-022200-
SURRY-JAMES CITY-SURRY-NEW KENT-CHARLES CITY-PRINCE GEORGE-JAMES
CITY-CHARLES CITY-
532 PM EDT THU JUL 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEW KENT...
NORTHEASTERN PRINCE GEORGE...JAMES CITY...SURRY...CHARLES CITY AND
SOUTHWESTERN CITY OF WILLIAMSBURG COUNTIES...

AT 530 PM EDT...A STRONG THUNDERSTORM WAS OVER RUTHVILLE...OR OVER
CHARLES CITY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM. THE RUNOFF FROM THE RAINFALL WILL RESULT IN PONDING
OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

THIS STORM WILL BE NEAR...
  HOLDCROFT AROUND 535 PM EDT.
  RUSTIC AROUND 545 PM EDT.
  CLAREMONT AROUND 555 PM EDT.
  JAMESTOWN AROUND 600 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TAYLORS CORNER...
CHICKAHOMINY SHORE...MOUNT AIRY...ROACHES CORNER...SANDYBOTTOM...
GOVERNORS LAND...BRANDON...NEW HOPE...SPRING GROVE AND WILLIAMSBURG
AIRPORT.

LAT...LON 3745 7701 3725 7670 3712 7693 3732 7716
TIME...MOT...LOC 2130Z 310DEG 19KT 3734 7702

44
Special weather statement, Jul 2, 4:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT THU JUL 2 2015

VAZ089-093-523>525-022215-
ISLE OF WIGHT-SURRY-YORK-YORK-NEWPORT
NEWS-HAMPTON/POQUOSON-HAMPTON/POQUOSON-
535 PM EDT THU JUL 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ISLE OF WIGHT...CITY OF
HAMPTON...CITY OF NEWPORT NEWS...CITY OF POQUOSON...SOUTHEASTERN YORK
AND SOUTHEASTERN SURRY COUNTIES...

AT 533 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ON A LINE
EXTENDING FROM 8 MILES SOUTH OF BAVON TO NEAR ELBERON...AND MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS OF 30 TO 40 MPH AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE
WITH THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL RESULT IN
PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

THESE STORMS WILL BE NEAR...
  SMITHFIELD AND GRAND VIEW AROUND 545 PM EDT.
  ISLE OF WIGHT AROUND 550 PM EDT.
  WINDSOR AROUND 555 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NEWPORT NEWS GOLF
COURSE...INDIKA...BACONS CASTLE...LAWSON...RAYNOR...MOONLIGHT...BENNS
CHURCH...LANGLEY VIEW...HORNSBYVILLE AND DELK CROSSROADS.

LAT...LON 3700 7630 3700 7631 3703 7630 3698 7639
      3700 7632 3699 7633 3696 7642 3695 7651
      3685 7649 3692 7653 3677 7672 3696 7686
      3699 7685 3698 7688 3708 7695 3723 7639
      3715 7641 3717 7635 3709 7627
TIME...MOT...LOC 2133Z 322DEG 41KT 3721 7627 3707 7683

44
Local storm report, Jul 2, 4:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     HIGHLAND PARK           38.35N  75.56W
07/02/2015                   WICOMICO           MD   EMERGENCY MNGR

            AFTER COLLABORATION WITH COUNTY EMERGENCY
            MANAGEMENT...WET MICROBURST WAS DETERMINED TO HAVE
            DOWNED SEVERAL TREES FROM MARBLE COURT TO KAYWOOD
            DRIVE... INCLUDING THE TIDE MILL APARTMENT COMPLEX. ALL
            DAMAGE WAS REPORTED IS IN A NARROW... 1 MILE STRETCH
            JUST NW OF SALISBURY AIRPORT...OR ALONG THE US-13
            BYPASS. WIND SPEEDS IN THE AREA DURING THE EVENT WERE
            ESTIMATED TO RANGE BETWEEN 45 AND 55 MPH.

&&

CORRECTED EVENT TIME...REMARKS...SOURCE

EVENT NUMBER AKQ1501098

05
Special weather statement, Jul 2, 5:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
606 PM EDT THU JUL 2 2015

VAZ092-093-096-022245-
ISLE OF WIGHT-SUFFOLK-SOUTHAMPTON-
606 PM EDT THU JUL 2 2015

...A STRONG THUNDERSTORM WILL AFFECT CITY OF FRANKLIN...SOUTHWESTERN
ISLE OF WIGHT...SOUTHEASTERN SOUTHAMPTON AND SOUTHWESTERN CITY OF
SUFFOLK COUNTIES...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS OVER NEWSOMS...OR NEAR
COURTLAND...MOVING EAST SOUTHEAST AT 30 MPH.

WIND GUSTS OF UP TO 40 MPH AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE
WITH THIS STORM. THE RUNOFF FROM THE RAINFALL WILL RESULT IN PONDING
OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...COURTLAND...BOYKINS...SUFFOLK...NEWSOMS...WHALEYVILLE...
HUNTERDALE...RIVERDALE...LEES MILL...SHILOH...SEBRELL...CLEOPUS...
STORY...SOMERTON...SUNBEAM AND HANDSOM.

LAT...LON 3661 7725 3681 7712 3658 7666 3655 7668
      3654 7715
TIME...MOT...LOC 2205Z 279DEG 35KT 3666 7710

44
Special weather statement, Jul 2, 5:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT THU JUL 2 2015

NCZ013-014-030-102-VAZ092-093-095>098-523>525-022300-
BERTIE-GATES-HERTFORD-EASTERN CURRITUCK-GATES-HERTFORD-BERTIE-ISLE OF
WIGHT-YORK-YORK-NEWPORT NEWS-SUFFOLK-HAMPTON/POQUOSON-VIRGINIA
BEACH-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-HAMPTON/POQUOSON-
SOUTHAMPTON-NORFOLK/PORTSMOUTH-
621 PM EDT THU JUL 2 2015

...SHOWERS AND THUNDERSTORMS TO MOVE ACROSS SOUTHEAST VIRGINIA...

AT 620 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LANGLEY AFB TO RESCUE TO SMITHFIELD TO
FRANKLIN...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 30 MPH AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL RESULT IN PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

THESE STORMS WILL BE NEAR...
  HOLLAND...PORTSMOUTH...SUFFOLK AND KINGS FORK AROUND 625 PM EDT.
  VIRGINIA BEACH...CHURCHLAND...DOWNTOWN PORTSMOUTH...OLD DOMINION
UNIVERSITY...DOWNTOWN SUFFOLK...NORFOLK...CHESAPEAKE...GATES...
WESTERN BRANCH AND BOWERS HILL AROUND 630 PM EDT.
  GATESVILLE...VIRGINIA WESLEYAN COLLEGE...DEEP CREEK...KEMPSVILLE...
REGENT UNIVERSITY...NORFOLK STATE UNIVERSITY...GREAT BRIDGE...
DOWNTOWN NORFOLK...SUNBURY AND NORFOLK INTERNATIONAL ARPT AROUND 635
PM EDT.
  HARRELLSVILLE...HOBBSVILLE...PRINCESS ANNE AND FENTRESS AROUND 640
PM EDT.
  NORTHWEST AND BACK BAY AROUND 645 PM EDT.
  COROLLA AROUND 700 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SOUTH NORFOLK...
WYANOKE...NORTH VIRGINIA BEACH...LEES MILL...CHUCKATUCK...DAM NECK...
CARTER...DRUM HILL...BOAZ AND RIDDICKSVILLE.

LAT...LON 3657 7712 3720 7639 3709 7627 3697 7630
      3685 7607 3693 7600 3692 7599 3623 7578
      3623 7579 3631 7582 3626 7586 3628 7586
      3628 7587 3672 7594 3655 7596 3655 7654
      3638 7645 3630 7670 3608 7671
TIME...MOT...LOC 2220Z 329DEG 76KT 3713 7638 3700 7653 3696 7660 3669
7692

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mathews

When
July 2, 6:00 PM EST
Where
Mathews County, 0.55 mi E of Gwynn
Reported by
Trained Spotter
Coordinates
37.500, -76.290

Rainfall amount of 2.73 inches was measured at Gwynn's Island.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593169.